North Carolina, 2014Flooding and Strong Wind in North Carolina, September 7 to 8, 2014
September 7 to 8, 2014 · NWS RNK · 3 events in 1 county or zone
Locally heavy rainfall developed across portions of the northern North Carolina mountains, particularly Watauga County, as a cold stalled just north of the area, leaving very moist tropical air in place. 5 to 4 inches were common across the county during the evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally heavy rainfall developed across portions of the northern North Carolina mountains, particularly Watauga County, as a cold stalled just north of the area, leaving very moist tropical air in place. Rainfall amounts of 2.5 to 4 inches were common across the county during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 7, 7:25 PM EST, 5 minutes earlier.
Area forecast discussion, Sep 7, 7:25 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT SUN SEP 7 2014
.SYNOPSIS...
HIGH PRESSURE WILL BUILD ACROSS THE OHIO VALLEY INTO NEW ENGLAND
TONIGHT AS A COLD FRONT STALLS OVER NORTH CAROLINA. AN AREA OF
LOW PRESSURE WILL DEVELOP ALONG THE FRONT LATER TONIGHT INTO
MONDAY...THEN DRIFT SLOWLY NORTHEAST ALONG THE MID ATLANTIC COAST
MONDAY NIGHT INTO TUESDAY. THIS SYSTEM WILL MAINTAIN A THREAT FOR
SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA THROUGH THE
PERIOD.
&&
.NEAR TERM /THROUGH MONDAY/...
AS OF 250 PM EDT SUNDAY...
UPPER TROUGH WILL PERSIST OVER THE EAST INTO MONDAY. MAIN SURFACE
COLD FRONT HAS PUSHED SOUTH OF OUT AREA AND IS LOCATED ACROSS THE
SOUTHEAST STATES THIS AFTERNOON. 1024 MB SFC HIGH IN THE OHIO VALLEY
WILL BUILD EASTWARD INTO NEW ENGLAND. MEANWHILE...SURFACE TROF WILL
DRIFT SOUTHEAST.
THE COMBINATION OF AFTERNOON HEATING...ABUNDANT MOISTURE AND SFC
TROF HAVE LEAD TO THE DEVELOPMENT OF SCATTERED SHOWERS...MAINLY
IN THE WEST. WITH CAPES FROM 500 TO 1000 J/KG...AND SFC BASED LIS
FROM MINUS 1 TO MINUS 3...DECIDED TO ADD THE MENTION OF
THUNDERSTORMS MAINLY IN THE SOUTHWEST PORTION OF THE FORECAST
AREA. THE AFTERNOON CONVECTION IN THE WEST SHOULD DIMINISH WITH
THE LOSS OF HEATING THIS EVENING.
INITIALLY...LEANED POPS FOR THIS AFTERNOON INTO THIS EVENING TOWARDS
A BLEND OF THE RNKWRFARW...NAM...RAP...THEN SHAPED TONIGHT INTO
MONDAY POPS TOWARDS THE SUPERBLEND TO CAPTURE THE WESTERN EXTENT OF
THE PRECIPITATION SHIELD ASSOCIATED WITH A LOW PRESSURE SYSTEM WHICH
TRACKS SLOWLY NORTHEAST ALONG THE COAST TONIGHT INTO MONDAY.
AS HIGH PRESSURE BUILDS EASTWARD TO OUR NORTH...A CLASSIC WEDGE OF
STABLE AIR WILL DEVELOP ALONG THE EASTERN SLOPES OF THE
APPALACHIANS. TO OUR SOUTH...THE STALL FRONT WILL MERGE WITH A
REMNANT SUB-TROPICAL LOW WHICH HAS BEEN SPINNING JUST INLAND OF
THE GEORGIA COAST. ALL FORECAST MODELS TO VARYING DEGREES OF
INTENSITY BEGIN TO STRENGTHEN THIS AREA OF LOW PRESSURE...MOVING
IT NORTHEAST ALONG THE MID-ATLANTIC COAST TONIGHT INTO MONDAY. THE
ECMWF AND GFS KEEP THE HEAVIEST RAIN EAST OF OUR FORECAST AREA.
PLAYED TONIGHT LOW TEMPERATURES CLOSE TO THE ADJMAV...WITH
READINGS FROM THE MID 50S IN THE MOUNTAINS TO THE MID 60S IN THE
PIEDMONT. WITH CLOUDS AND PRECIPITATION...KEPT HIGH TEMPERATURES
COOLER TOWARDS THE ADJMAVBC...WITH VALUES GENERALLY FROM THE
UPPER 60S TO LOWER 70S. TEMPERATURES COULD BE COOLER DEPENDING ON
THE INTENSITY AND COVERAGE OF THE RAIN ON MONDAY.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM EDT SUNDAY...
SHORT TERM PERIOD LIKELY TO BE CHARACTERIZED BY PERSISTENT COOL
WEDGE THAT WILL TRAP PLENTY OF LOWER CLOUDS UNDER SLOWLY DEEPENING
INVERSION LAYER...WITH WEAK MID LEVEL FORCING TO BE PROVIDED OVER
COOL POOL DUE TO PASSAGE OF WEAK SHORT WAVE DRIFTING EAST MONDAY
NIGHT THROUGH TUESDAY.
WEAK FORCING ASSOCIATED WITH THIS SYSTEM SHOULD BE SUFFICIENT IN
MAINTAINING AT LEAST A LOW THREAT FOR SCATTERED SHOWERS...ALTHOUGH
TOTAL RAINFALL AMOUNTS THROUGH THE PERIOD ARE LIKELY TO REMAIN LESS
THAN ONE TENTH OF AN INCH.
AS WOULD BE EXPECTED WITH ABUNDANT CLOUD COVER...DIURNAL TEMPERATURE
CURVE SHOULD BE FLATTENED...WITH DAYTIME HIGHS MAINLY IN THE
70S...WITH OVERNIGHT LOWS RANGING FROM THE 50S IN THE MOUNTAINS TO
LOWER TO MID 60S PIEDMONT.
PASSAGE OF WAVE TUESDAY NIGHT INTO EARLY WEDNESDAY SHOULD ALLOW FOR
BRIEF PERIOD OF DRY WEATHER IN MOST OF THE FORECAST AREA...BUT
INCREASING FORCING IN ADVANCE OF NEXT UPSTREAM SHORT WAVE AND SLOWLY
BACKING OF WINDS ALOFT MAY BE SUFFICIENT TO REIGNITE SHOWERS...
POSSIBLY THUNDERSTORMS...IN THE MOUNTAINS BY MID TO LATE
AFTERNOON ON WEDNESDAY.
ONSET OF WARM ADVECTION IN ADVANCE OF THIS WAVE SHOULD HELP TO
SCOUR OUT WEDGE SUFFICIENTLY ON WEDNESDAY TO ALLOW FOR MORE
INSOLATION...WITH DAYTIME HIGHS EXPECTED TO BE A BIT
HIGHER...RANGING FROM MID 70S ACROSS THE HIGHER ELEVATIONS TO THE
MID 80S ACROSS THE PIEDMONT.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 300 PM EDT SUNDAY...
SIGNIFICANT CHANGES TOWARD A PROLONGED PERIOD OF COOL WEATHER IS
EXPECTED DURING AND BEYOND THE LONG TERM PERIOD AS MEAN AND BROAD
UPPER RIDGE OVER THE GULF COAST AND SOUTHEASTERN STATES SLOWLY
RETROGRESSES WESTWARD INTO THE SOUTHERN PLAINS IN RESPONSE TO A
SERIES OF VERY STRONG SHORT WAVES THAT WILL HELP CARVE OUT AN
IMPRESSIVE BROAD UPPER TROF FROM THE NORTHERN PLAINS EAST THROUGH
THE GREAT LAKES INTO NEW ENGLAND. STABILITY OF THIS PATTERN WELL
BEYOND THE LONG TERM PERIOD IS FAVORED CONSIDERING DEVELOPMENT OF
VERY SUPPORTIVE BLOCKY UPPER PATTERN SETTING UP...WITH DEEP CLOSED
LOW OVER ALASKA...AMPLIFYING DOWNSTREAM RIDGE OVER WESTERN
CONUS...AND ADDITIONAL BLOCKING RIDGE AMPLIFYING AND PUSHING NORTH
INTO THE NORTHERN ATLANTIC.
ALTHOUGH WARM CONDITIONS ARE EXPECTED INITIALLY WEDNESDAY NIGHT INTO
THURSDAY MORNING...DOWNWARD TREND WILL BEGIN LATER THURSDAY INTO
THURSDAY NIGHT WITH APPROACH AND PASSAGE OF FIRST WAVE AND
ASSOCIATED COLD FRONT...LIKELY TO BE PRECEDED AND ACCOMPANIED BY
SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS. HOWEVER...NEXT
APPROACHING SHORT WAVE EXPECTED TO TEMPORARILY BUCKLE/CAUSE WINDS
ALOFT TO BACK...SUCH THAT SOUTHWARD PROGRESSION OF FRONT WILL BE
SLOWED/STALLS OVER OR JUST SOUTH OF THE BLACKSBURG FORECAST
AREA...WITH INCREASING THREAT FOR OVERRUNNING MORE STRATIFORM
PRECIPITATION LATER THURSDAY NIGHT INTO FRIDAY.
PASSAGE OF SECOND WAVE AND APPROACH AND AMPLIFICATION OF SURFACE RIDGE
TO OUR NORTH SHOULD GRADUALLY HELP BAROCLINIC ZONE TO BE PUSHED
SUFFICIENTLY SOUTH TO GRADUALLY REDUCE THREAT OF ANY ADDITIONAL
PRECIPITATION BY LATER SATURDAY INTO SUNDAY...BUT ANOTHER COOL WEDGE
WILL ALSO LIKELY DEVELOP AS SURFACE HIGHS BUILDS SOUTHWESTWARD OUT
OF NEW ENGLAND...MAINTAINING AT LEAST THE THREAT OF SOME STRATO-
CUMULUS THROUGH THE WEEKEND WHICH WILL AGAIN FLATTEN THE DIURNAL
TEMPERATURE CURVE (I.E. COOLER BY DAY AND MILDER AT NIGHT THAN
WOULD OTHERWISE BE EXPECTED IF SKIES WERE TO REMAIN CLEAR).
ASSUMING THAT A DIRTY WEDGE SETS UP...EXPECT DAYTIME HIGHS BY NEXT
WEEKEND TO BE LIMITED TO THE UPPER 50S TO MID 60S IN THE MOUNTAINS
TO THE LOWER 70S ACROSS THE PIEDMONT...WITH LOWS IN THE 40S
MOUNTAINS TO 50S EAST OF THE BLUE RIDGE.
HOWEVER...ONE THING TO WATCH WILL BE IF THE SURFACE HIGH BUILDS EVEN
FURTHER SOUTH THAN CURRENTLY ANTICIPATED...WHICH WOULD SUPPORT A
MORE AGGRESSIVE INTRUSION OF DEEPER DRY AIR AND LOWER DEW
POINTS...AND ALSO ALLOW SKIES TO CLEAR A BIT MORE THAN EXPECTED. IF
THIS OCCURS...SOME ISOLATED EARLY-SEASON FROSTS MAY EVEN BE
POSSIBLE IN SOME OF THE DEEPER MOUNTAIN VALLEYS.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 815 PM EDT SUNDAY...
BAND OF MODERATE SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED FROM
JUST SOUTH OF KROA AND KBCB INTO THE NORTHWEST NORTH CAROLINA
MOUNTAINS. THESE SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH
IN INTENSITY AND COVERAGE BY 04Z/MIDNIGHT.
BUFKIT SOUNDINGS SHOWED A DEEP LAYER OF MOISTURE THIS EVENING THAT
WILL GRADUALLY DRY OUT FROM UPPER LEVELS DOWN TO JUST ABOVE THE
SURFACE ON MONDAY AND MONDAY NIGHT. HIGH PRESSURE WAS ALREADY
WEDGING DOWN THE EAST SLOPES OF THE APPALACHIANS. THIS WILL KEEP
AN EASTERLY ONSHORE COMPONENT TO THE SURFACE AND LOW LEVEL WINDS.
HIGH CONFIDENCE OF ABUNDANT LOW LEVEL MOISTURE AND CEILINGS
LOWERING TO MVFR THEN IFR TONIGHT. AS STABILITY INCREASES THE
THREAT OF THUNDERSTORMS WILL DIMINISH BUT THERE WILL STILL BE
PERIODS OF LIGHT RAIN.
HAVE ADDED LOW LEVEL WIND SHEAR IN FOR KDAN AND KLYH ON MONDAY.
EXPECTING LOW LEVEL JET TO INCREASE BETWEEN THE STRENGTHENING
WEDGE OF HIGH PRESSURE AND LOW PRESSURE OVER THE CAROLINAS.
AFTER TUESDAY A RETURN TO SUMMER-LIKE CONDITIONS CAN BE EXPECTED
WITH DIURNAL SHOWERS AND STORMS. LATE NIGHT FOG IS ALSO LIKELY IN
THE MOUNTAIN VALLEYS. ANOTHER COLD FRONT IS FORECAST TO MOVE
ACROSS THE MIDWEST AND OHIO VALLEY WEDNESDAY WITH STRONG AREA OF
LOW PRESSURE MOVING INTO THE GREAT LAKES IMPACTING ROUTES THROUGH
DTX-ORD-MSP. THIS FRONT SHOULD REACH THE MID ATLANTIC REGION IN
THE THURSDAY/FRIDAY TIME FRAME.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...KK/WERT
NEAR TERM..KK
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...AMS/KK
Hazardous weather outlook, Sep 7, 2:33 AM EST, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 AM EDT SUN SEP 7 2014
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-080745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
333 AM EDT SUN SEP 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 7, 7:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT SUN SEP 7 2014
NCZ019-080030-
WILKES NC-
800 PM EDT SUN SEP 7 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 830 PM EDT
* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HALLS MILLS...MOVING TO THE SOUTHWEST AT
10 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
MULBERRY...
AND HALLS MILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3634 8117 3629 8110 3618 8120 3626 8130
TIME...MOT...LOC 2356Z 40DEG 7KT 3627 8118
DS
Flood, Watauga
- When
- September 7, 7:30 PM EST to September 8, 2:30 AM EST
- Where
- Watauga County, 1.86 mi SW of Aho to 1.79 mi SW of Aho
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 36.149, -81.641
Heavy rain caused the Aho Branch Creek to overflow its banks and flow over Aho Road.
Flood, Watauga
- When
- September 7, 8:00 PM EST to September 8, 2:00 AM EST
- Where
- Watauga County, 1.3 mi NW of Boone Blwng Rck Arpt to 0.79 mi WNW of Boone Blwng Rck Arpt
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 36.215, -81.644
Heavy rainfall caused the East Fork and the South Fork of the New River to flood in the Boone area, causing many roadways to be closed due to water flowing over them. During the evening, Deerfield Road at the Moose Lodge was flooded, as well as Deerfield Road between State Farm Road and Blairmont Drive. Casey Lane was flooded and impassible. Bamboo Road was flooded and closed between Candy Lane and Kellwood Drive. Flooding was also observed in the parking lot of the Boone Mall.
Strong Wind, Watauga
- When
- September 7, 9:00 PM EST
- Where
- Watauga forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
The combination of gusty winds and very wet soil conditions from heavy rain caused a tree to fall, blocking Incline Drive in the community of Vilas.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Georgia, September 7, 20141 death · $30,000 · 4 events
- Flash Flooding and Flooding in Nevada, September 7 to 9, 20141 injured · $9.6 million · 0.88 in hail · 15 events
- Flash Flooding in California, September 7 to 9, 2014$695,000 · 16 events
- Flash Flood in Florida, September 7, 2014$200,000 · 1 event
- Flash Flooding and Flood in Arizona, September 7 to 8, 2014$80,000 · 0.88 in hail · 10 events
- Tornado and Flash Flood in South Carolina, September 7, 2014$40,000 · EF0 · 2 events
- Damaging Winds in Idaho, September 7, 2014$1,000 · 56 kt wind · 3 events
- Dense Fog in Texas, September 7, 20142 events
- Damaging Winds in Wyoming, September 7, 201451 kt wind · 2 events
- Hail in South Dakota, September 7, 20141.5 in hail · 2 events
- Flash Flood and Heavy Rain in Arizona, September 7 to 8, 2014$5,000 · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 7, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540130, 540122, 540126.